Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 30, NWS Midland/Odessa, TX

July 14, 1996Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 14, 1996, 9:24 PM CDT for Brewster County, Presidio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1996, 9:24 PM CDT (02:24 UTC)
Expired
Jul 15, 1996, 1:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 150226
FFWMAF
TXC043-371-377-150600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
924 PM CDT SUN JUL 14 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN AND EASTERN BREWSTER COUNTY
   ...SOUTHERN PECOS COUNTY
   ...NORTHEASTERN PRESIDIO COUNTY
 
REPORTS FROM THE ALPINE AREA CONTINUE TO INDICATE SERIOUS FLOODING
PROBLEMS IN THE CITY OF ALPINE AND VICINITY. AS OF 845 PM WATER WAS
BEGINNING TO FLOW INTO TOWN FROM THE SOUTH BY WAY OF RANGER CANYON.
THIS COMBINED WITH FLOOD WATERS ALREADY MOVING INTO ALPINE FROM THE
WEST HAS ENHANCED THE FLOODING AND FLASH FLOODING POTENTIAL ALONG
ALPINE CREEK. RESIDENTS IN ALPINE...ESPECIALLY THOSE LIVING ALONG
ALPINE CREEK SHOULD BE PREPARED TO MOVE HIGHER GROUND QUICKLY.

THUNDERSTORMS SOME WITH HEAVY RAIN CONTINUE OVER A LARGE PART OF
BREWSTER COUNTY...EXTREME SOUTH PECOS AND NORTHEAST PRESIDIO
COUNTIES. MIDLAND DOPPLER RADAR INDICATES THAT THUNDERSTORMS TO THE
SOUTH OF ALPINE HAVE DECREASE IN COVERAGE AND IN INTENSITY SINCE 845
PM...HOWEVER LITTLE MOVEMENT HAS BEEN INDICATED WITHIN THIS AREA
AND THEREFORE ADDITIONAL RISES ALONG RANGER CANYON AND ALPINE
CREEK ARE LIKELY BETWEEN 925 PM AND 11 PM. NO REPORTS OF FLASH
FLOODING HAVE BEEN RECEIVED FROM PRESIDIO OR PECOS
COUNTIES...HOWEVER WITH RADAR ESTIMATES AS HIGH 4 INCHES IN SOUTH
PECOS COUNTY SOME LOCALIZED FLOODING AND FLASH FLOODING IS POSSIBLE.
THIS WARNING REPLACES THE PREVIOUS FLASH FLOOD WARNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

STAY TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR TELEVISION FOR
THE LATEST WEATHER INFORMATION.
&

MURDOCH/FRAZAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:01 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 14, 9:01 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
859 PM CDT SUN JUL 14 1996

CONVECTION HAS ENDED ACROSS THE PB WITH ONLY CLOUDS
LINGERING...HOWEVER TO SW TRWS WITH HEAVY RAIN CONTINUE TO PERSIST.
TRWS ACROSS THE SW AND W CWA APPEAR TO BE AIDED BY GOOD UPSLOPE
COMPONENT AND PRESENCE OF HIGH THTE AIR. NCEP FRONTAL ANALYSIS
INDICATE BOUNDARY HAS HELD UP TO THE N OF THE CWA AND IS HARD TO
FIND ON P25 SO WON'T ARGUE. NONETHELESS WITH BOUNDARY STILL TO THE N
AND DEEP MOISTURE IN PLACE POPS ACROSS THE PB POPS STILL WARRANTED...
HOWEVER 00Z MIDLAND SOUNDING INDICATES STRONG CAP HAS DEVELOPED.
AFTER COORDINATING WITH LBB WITH DROP POPS ACROSS THE PB AND UP POPS
TO SW WHERE 85H THTE RIDGE IS.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:24 PM CDTFlash Flood WarningMAFPecos4 hr
Jul 15, 4:06 PM CDTTornado WarningMAFJeff Davis, Presidio34 min
Jul 15, 4:32 PM CDTFlash Flood WarningMAFUpton3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.